Alert archive / New York / Beach Hazards Statements in 2025

Beach Hazards Statement 11, NWS Buffalo, NY

August 17, 20257 counties in New York

NWS Buffalo, NY issued this beach hazards statement at Aug 17, 2025, 3:49 AM EDT for 7 counties in New York. It took effect at Aug 17, 2025, 12:00 PM EDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2025, 3:49 AM EDT (07:49 UTC)
In effect from
Aug 17, 2025, 12:00 PM EDT
Expired
Aug 18, 2025, 3:48 PM EDT
In force
28 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Chautauqua County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY

The radar

The Buffalo radar (KBUF), 88 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2025-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2025-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2162 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WHUS41 KBUF 170749
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
349 AM EDT Sun Aug 17 2025

NYZ003>006-171600-
/O.NEW.KBUF.BH.S.0011.250817T1600Z-250818T2000Z/
Monroe-Wayne-Northern Cayuga-Oswego-
349 AM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
MONDAY AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Monroe, Wayne, Northern Cayuga, and Oswego 
  counties.

* WHEN...From noon EDT today through Monday afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
5 follow-up statements
893 
WHUS41 KBUF 171517
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
1117 AM EDT Sun Aug 17 2025

NYZ003>006-172330-
/O.CON.KBUF.BH.S.0011.250817T1600Z-250818T2000Z/
Monroe-Wayne-Northern Cayuga-Oswego-
1117 AM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Monroe, Wayne, Northern Cayuga, and Oswego 
  counties.

* WHEN...Through Monday afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
668 
WHUS41 KBUF 171944
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
344 PM EDT Sun Aug 17 2025

NYZ001-002-180400-
/O.EXB.KBUF.BH.S.0011.250817T2000Z-250818T2000Z/
Niagara-Orleans-
344 PM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Niagara and Orleans counties.

* WHEN...Through Monday afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ019-180200-
/O.EXB.KBUF.BH.S.0011.000000T0000Z-250818T0200Z/
Chautauqua-
344 PM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Chautauqua county.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ003>006-180400-
/O.CON.KBUF.BH.S.0011.000000T0000Z-250818T2000Z/
Monroe-Wayne-Northern Cayuga-Oswego-
344 PM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Monroe, Wayne, Northern Cayuga, and Oswego 
  counties.

* WHEN...Through Monday afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
321 
WHUS41 KBUF 180127
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
927 PM EDT Sun Aug 17 2025

NYZ019-180230-
/O.CAN.KBUF.BH.S.0011.000000T0000Z-250818T0200Z/
Chautauqua-
927 PM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

NYZ003>006-181200-
/O.CON.KBUF.BH.S.0011.000000T0000Z-250818T2000Z/
Monroe-Wayne-Northern Cayuga-Oswego-
927 PM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Monroe, Wayne, Northern Cayuga, and Oswego 
  counties.

* WHEN...Through Monday afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ001-002-181200-
/O.CON.KBUF.BH.S.0011.000000T0000Z-250818T2000Z/
Niagara-Orleans-
927 PM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Niagara and Orleans counties.

* WHEN...Through Monday afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
559 
WHUS41 KBUF 181010
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
610 AM EDT Mon Aug 18 2025

NYZ003>006-182000-
/O.CON.KBUF.BH.S.0011.000000T0000Z-250818T2000Z/
Monroe-Wayne-Northern Cayuga-Oswego-
610 AM EDT Mon Aug 18 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Monroe, Wayne, Northern Cayuga, and Oswego 
  counties.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ001-002-182000-
/O.CON.KBUF.BH.S.0011.000000T0000Z-250818T2000Z/
Niagara-Orleans-
610 AM EDT Mon Aug 18 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Niagara and Orleans counties.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
035 
WHUS41 KBUF 181948
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
348 PM EDT Mon Aug 18 2025

NYZ001>006-182100-
/O.CAN.KBUF.BH.S.0011.000000T0000Z-250818T2000Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-
348 PM EDT Mon Aug 18 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 2:50 AM EDT, 59 minutes earlier.

Area forecast discussion, Aug 17, 2:50 AM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
250 AM EDT Sun Aug 17 2025

.SYNOPSIS...
A cold front will bring a round of showers and a few thunderstorms
today, followed by cooler weather for the start of the work week. An
area of low pressure will approach the Great Lakes region through
mid-week bringing a period of unsettled weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
A robust shortwave trough and plume of deep moisture over the
Central Great Lakes will move across the eastern Great Lakes region
this morning. Regional radar shows showers and thunderstorms across
southern Ontario, with organized convection just west of Lake
Ontario early this morning.

A cold front is co-located with the convection and the combination
of deep layer ascent and moisture will support showers and
thunderstorms across western and north-central NY today. Building
high pressure from the north as the cold front moves into the Saint
Lawrence Valley should weaken organized convection north of Lake
Ontario early this morning. Therefore, rainfall amounts will be
widely scattered across the Eastern Lake Ontario region today.

The cold front will move across the forecast area from north to
south between 10am and 4pm today. In regards to the thunderstorm
potential, instability is expected to climb to 500 J/kg south of the
front this afternoon. Mid-level lapse rates and 0-6km shear are
weak, resulting in a very low potential for severe thunderstorms
today. There is a risk of heavy rainfall across western NY today due
to the high PWATS, however this is very localized and due to
abnormally dry weather as of the last few weeks, hydro concerns are
very low. There is a Marginal Risk of Excessive Rainfall across
western NY to the Finger Lakes region. Rainfall amounts will average
0.25-0.50" across western NY. Rainfall amounts will be less
than 0.25" across the Eastern Lake Ontario region.

Cool, dry northeast flow will result in a dry night. Low
temperatures will fall to the upper 40s to low 50s across the Tug
Hill region to the 50s across western NY.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
An area of high pressure centered over the ON/QC providence border
will bring fair dry weather through at least Monday night. Partly to
mostly sunny conditions are expected for the day, with some
afternoon fair weather cu possible inland from the lakes. A cool
Canadian airmass behind todays passing cold front will help limit
temperatures on Monday to just below normal for most of the forecast
areas, and among the coolest afternoon highs the area has
experienced in the past few weeks. High temperatures on Monday will
range from near 70 over the higher terrain to near 80 in the lower
elevations. Humidity levels will also drop to very comfortable
levels as well. Morning northeast winds of around 5 to 16 mph
(strongest near the lakes) will weaken through the day.

Monday night through Tuesday, guidance starts to increase the
potential for showers Tuesday morning/afternoon across the area with
an inverted trough over the region. There still remains a large
spread in coverage and overall potential for showers. With this in
mind, limiting POPs to lower end chance for now, with the best
chance for showers Tuesday afternoon.

Tuesday night through Wednesday, showers will push into the WNY area
Tuesday evening and expand east as a shortwave trough tracks
southeast out of Canada and across the region. Some of the global
models are drier than the higher resolution guidance through Tuesday
night and continue the drier trend through the day on Wednesday.
With the higher resolution guidance only going through Tuesday night
at this point, uncertainty still exists with the Wednesday rain
potential and will certainly need to be monitored.

Temperatures will warm some for Tuesday and Wednesday afternoon,
especially south of Lake Ontario where highs will reach the mid 70s
to low 80s. East of Lake Ontario, temperatures will remain similar
to Mondays values from near 70 to the upper 70s. Afternoon highs
will be similar for both Tuesday and Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Showers across the area will push out from west to east Wednesday
evening/night as the trough tracks toward New England. Mainly dry
conditions are expected from later Wednesday night through Friday
night as high pressure over the Midwest and upper Great Lakes builds
east to the coast through the late week.

A cold front extending south from a sfc low near James Bay will
approach and cross the region on Saturday, bringing the next chance
for showers and thunderstorms. Guidance is actually in pretty good
agreement for the cold front crossing Saturday morning/afternoon.
However, there is still a bit split on how quickly showers move out
during the second half of the weekend with a lingering trough
continuing the shower potential with some of the models.

Near to below normal temperatures Thursday will warm through
Saturday to above normal.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
VFR conditions will persist early this morning. A plume of deep
moisture ahead of a shortwave trough will move into western and
north-central NY this morning. Upstream convection will approach the
region overnight, with additional convection forming ahead of a cold
from across western NY today. Flight conditions will fall to MVFR as
deeper moisture moves into the region. The cold front will move from
north to south across the region, and winds will become out of the
northeast. Drier air will filter into the region and flight
conditions will improve back to VFR late this afternoon and persist
overnight.

Outlook...

Monday...VFR.

Tuesday and Tuesday night...Mainly VFR with scattered showers and
thunderstorms with associated brief/local cig/vsby restrictions.

Wednesday...Localized cig/vsby restrictions possible especially
early in the day, otherwise mainly VFR with decreasing chances for
showers and thunderstorms.

Thursday...VFR.

&&

.MARINE...
Winds and waves will increase on both Lake Erie and Ontario today as
a cold front crosses the region. Winds will shift to the northeast
behind the frontal passage and increase to 15 to 25 knots, highest
on Lake Ontario. Small craft headlines will likely be needed on Lake
Erie late today through Monday morning and on Lake Ontario tonight
through Monday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HSK/TMA
NEAR TERM...HSK
SHORT TERM...SW
LONG TERM...SW
AVIATION...HSK
MARINE...HSK/TMA
Hazardous weather outlook, Aug 16, 2:15 PM EDT, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
215 PM EDT Sat Aug 16 2025

NYZ001>008-010>014-019>021-085-171815-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
215 PM EDT Sat Aug 16 2025

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-171815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
215 PM EDT Sat Aug 16 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:48 AM EDTSmall Craft AdvisoryBUF36 hr
Aug 17, 6:12 AM EDTSpecial Marine WarningBUF63 min
Aug 17, 6:25 AM EDTSevere Thunderstorm WarningBUFChautauqua51 min
Aug 17, 7:11 AM EDTSpecial Marine WarningBUF38 min

Nearby

Beach Hazards Statements in New York, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.